Jump to content
Acne.org
Search In
Find results that contain...
Find results in...
progressnotperfection

Hundreds Of Tiny Bumps? It May Be Pityrosporum Folliculitis, Not Acne!

Recommended Posts

I am so grateful for this website! Without it, I may still be dealing with one of the worst skin conditions I've ever had. I wanted to write this in the hopes that someone else can benefit from my situation.

Starting in May 2014, I suddenly got hundreds of tiny little bumps all over my forehead. Assuming it was because of my bike helmet (I am an avid mountain biker), I washed my helmet and made sure to keep my skin clean. It did nothing to help my skin. Then, the bumps made their way down my temples. By the end of May, my face was covered with hundreds, if not thousands of tiny, flesh-colored bumps. No amount of makeup would cover it and my skin looked like I had a disease of some sort.

I've had acne since I was 16 (I'm 30 now), but this was something totally different. None of the bumps came to a head, they didn't hurt at all (like my cystic acne) and there was never any cycling through it getting better, then worse. It was always really bad. I assumed they were clogged pores, because if I squeezed them hard, eventually something would come out.

Of course I went to a dermatologist after 6 weeks of no results. I live in a small town, so our doctors aren't quite as good as other areas. She didn't even ask me to take off my makeup to have a closer look. I was diagnosed with demodex dermatitis (a type of mite that can irritate skin) and was given a prescription. As soon as I got home from the doctor, I looked up demodex dermatitis. I saw red, rosacea-like skin. Mine looked NOTHING at all like that! So, I started to do some research on my own. I kept a log of what I was finding online and products I was trying. It turned out to be over 30 different items, ranging from switching makeup, to hypoallergenic pillows, to all natural acne products, to proactiv, and prescription acne medication.

For over 3 months, I was trying anything and everything. When my baby nephew was born, I refused to hold him because I didn't know if my skin condition was contagious. On my 30th birthday, I wore my hair covering as much of my face as possible so my friends wouldn't see my skin. I spent much of my summer isolated from friends and other people. When anyone looked at me, I knew they were wondering about my skin.

Finally, one day I was looking at photos of skin allergies (I looked up so many skin photos in 3 months, it would amaze you), and I came across a photo of someone's forehead that looked EXACTLY like mine! I followed the link to find that the condition was called Pityrosporum Folliculitis. The more research I did about PF, the more I realized, "OMG, this is what I have!" PF is a fungus overgrowth caused by an imbalance of the natural bacteria and fungus found on your skin. Gross, right? When the natural fungus on your skin isn't kept in line by bacteria, it can cause a major skin reaction. Well that's cool, especially because I've been using an antibiotic on my skin for a year (clyndamyacin). Here's what else I learned:

-PF feeds on oil so you need to use oil-free moisturizers during the outbreak

- antibacterial items remove bacteria, so they should also be avoided. That means no hand sanitizer, antibacterial soap, or Clyndamyacin

- there is a test for PF that is a simple swipe of the skin (though there was no way I was going back to my derm. They already proved themselves worthless twice)

- the treatment is a topical cream called ketoconazole

Fortunately for me, ketoconazole is also the active ingredient in a dandruff shampoo called Nizoral. Based on my research, the shampoo is often used to treat PF. I immediately went to the store and bought it. I did a test on the back of my jawline for 2 days to make sure I didn't have a reaction. I just left it on for a minute then washed it off. No reaction occurred, so I used it on my face. Here was the process:

Wet your face with warm water. Massage a quarter-sized amount of Nizoral on the affected area. Leave for as long as you can (sometimes I'd go 10-15 minutes, and yes, it tingles). Wash off with warm water and moisturize with oil-free moisturizer.

Ladies and gentlemen, I noticed a change in about 3 days. The bumps were smaller and my face no longer felt like braille. After over 3 months of dealing with this horrible, self-esteem crushing problem, 3 days made a huge difference. I've attached photos of what I saw. No, I wasn't clear in 3 days, but maybe you don't understand that I saw ZERO results after 3 months, and actual progress in 3 days. I continued to use Nizoral twice a day for 3 weeks before it completely went away. I also waited about a week before I incorporated any other acne medication into my routine. I figured, I'd rather have 4-5 zits then thousands of bumps. I still use Nizoral periodically to make sure this stuff NEVER comes back.

My biggest hope is that someone here can benefit from my experience. I wasted a lot of time and a LOT of money trying to make my skin condition go away, and all it took was a $8 bottle of shampoo from Target. Good luck to you!

post-434542-0-12882600-1415466991.jpg

post-434542-0-53903800-1415467019.jpg

Link to comment
Share on other sites

The Nizoral shampoo available OTC has only 1% ketoconazole. There is a prescription version of the shampoo that is 2% strength. It also has less junk in it like fragrances, surfactants, etc. I wash my scalp, face, torso with it every other day. I am prone to that folliculitis condition and it has been somewhat of a miracle product for me.

Link to comment
Share on other sites

PNP: I shared your post with another member and they discovered they had the same problem! Thanks for sharing your experience...it really helps to know what you're dealing with so you can treat it correctly. Glad you discovered what was causing your skin problem and found a treatment that worked! :)

Link to comment
Share on other sites

WOAH... okay so I used to have bad cystic/nodular acne, but I fixed most of it through diet/lifestyle changes. In the process though I started using a Differin adapalene+cliydamyacin gel, and I started getting all these bumps that I think look similar to what you have in your pictures... I made a thread in the diet/holistic health section with pictures: Do you think you could take a look and tell me if you think it looks like what you have/had?? Should I go off the differin???

Link to comment
Share on other sites

Join the conversation

You can post now and register later. If you have an account, sign in now to post with your account.

Guest
Reply to this topic...

×   Pasted as rich text.   Paste as plain text instead

  Only 75 emoji are allowed.

×   Your link has been automatically embedded.   Display as a link instead

×   Your previous content has been restored.   Clear editor

×   You cannot paste images directly. Upload or insert images from URL.



  • Personalized Advice Quiz - All of Acne.org in just a few minutes


×